Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suffer from schizophrenia, taking xyzprexia caused side effect. Have stiff arm and rigid wrist. Taking botox. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
hello dr, my name is XXXXX this question is actually about my son, age 57 who suffers from schizophrenia, he in the past was takin xyzprexia which caused this side affect his left arm is stiff and rigid at the wrist with some stiffness in the 2 middle fingers which he has not used in a couple of years is there any help for him he thinks the doctors will try to cut his hand off please reply as this is so painful for me to see.also his hand curls inward towards the lower arm.several years back when this first occurred, he at the time was recieing doctors, tx using botox shots the diagnosis was that his tendons were tight. however botox, did not not help. this was going on into 5yrs ago.

Posted Thu, 5 Sep 2013 in Bones, Muscles and Joints
Answered by Dr. Shoaib Khan 2 hours later

I can understand the concern you have for your son. But please try your best to help him understand that this is purely a problem of his tendons, ligaments, bones or circulation (especially nerves).

Conditions like arthritis, peripheral neuropathy, nerve compression, pinched nerve, tendonitis, etc; present in such a way, and are usually the complications that result from therapy with olanzapine (zyprexa). Treatment of all these conditions is quite simple, although it might take time, there is no way any doctor would suggest an amputation (cutting) of his arm; please show him my reply, I assure you of this.

Usually this particular side effect of zyprexa slowly subsides on discontinuation of the drug, but I see that this is not the case with your son. Botox injections are usually used to treat conditions of the tendon, but if this has failed there are numerous other treatment options available like surgery to loosen the particular muscle or tendons that are causing his hand to curl in towards his forearm, medication (benzodiazepines), steroid injections, physical therapy, etc.

I am sure we can find a solution to his problems, all you need to do to help him is to convince him to visit a doctor, and I am sure your doctor will take care of the rest.

Hope this helps, and I wish your son a comfortable and healthy life ahead. Please write back to me for any further clarifications, I would be more than happy to help.

Take care.
Above answer was peer-reviewed by
Follow-up: Suffer from schizophrenia, taking xyzprexia caused side effect. Have stiff arm and rigid wrist. Taking botox. Suggest? 4 days later
we are in san XXXXXXX tx can you suggest a doctor that would look at hi condition as we hAVE LOST INFORMATION RE THE DR, HE SEEN IN THE PAST.
Answered by Dr. Shoaib Khan 8 hours later
Hello ma'am.

You are most welcome.

I am not personally aware of doctor that you can refer to at San XXXXXXX But I heard from web source about couple of doctor with good experience to treat such problems; you may try one of them.
1. Dr. Erinda E Belvis 343 W Houston St Suite 503, San XXXXXXX TX 0000
2. Dr. Anamari C Milam 527 N Leona St, San XXXXXXX TX 0000

Hope this helps. Wishing your son a speedy recovery and a healthy life thereafter.

God bless.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor